Clinical and radiologic features of pediatric opioid use‐ass
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 20-month-old boy weighing 15 kg underwent a successful surgery for hypospadias under general anesthesia. Before discharge, he was given a 2 mg dose of oral morphine. His parents reportedly administered a 3 mg dose of oral morphine at home 2 hours later. Three hours later, he appeared drowsy and was put to bed. The next morning, approximately 14 hours later, he was not arousable and the ambulance was called. His oxygen saturation was at 94%, blood pressure at 90/60, and had decreased level of consciousness with poor respiratory effort. His blood venous gas showed pH = 6.91, PCO2 = 115 mm Hg, PO2 = 21 mm Hg, and bicarbonate of 22 mmol/L.

He had pinpoint pupils and abnormal dystonic posturing. He was given naloxone 0.15 mg twice, 1 hour apart, with no effect, and he was then intubated. The concentration of oral morphine was measured in the laboratory as 9.1 mg/mL (labeled as 10 mg/mL). His blood opiate concentration was 4.0 ng/mL, drawn 24 hours after his last dose of morphine, indicating that he was likely in the toxic range. We speculate that the child may have accidently received a higher dose than stated.

An MRI of the head that day showed dramatic findings including symmetric bilateral edema of the cerebellum and occipital lobes (figure, A–F) explaining his persistent decreased level of consciousness despite naloxone. He was brought into the operating room for posterior fossa craniectomy. He was extubated after a week and was discharged to inpatient rehabilitation after 2 months with severe dysmetria, truncal ataxia, and cortical blindness. A repeat head MRI 1 year later demonstrated encephalomalacic changes involving the bilateral cerebellar and cerebral hemispheres (figure, G–J).

On follow-up 5 years later, he no longer had truncal ataxia or dysmetria. He can independently walk, run, and jump without falls. His cortical visual impairment has improved substantially, and manifest left strabismus is noted in the primary gaze. He has poor impulse control and becomes aggressive in stimulus-sensitive settings. He is fully conversational in 2 languages, but his vocabulary remains constrained.

These MRI findings were consistent with a syndrome associated with opioid overdose increasingly recognized in pediatric patients with dramatic bilateral cerebellar involvement, which we have termed pediatric opioid use–associated neurotoxicity with cerebellar edema (POUNCE) syndrome

Source:https://n.neurology.org/content/94/16/710
Like
Comment
Share